Alert archive / New Mexico / Special Weather Statements in 2024

Special Weather Statement, NWS Albuquerque, NM

August 21, 2024San Juan County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 21, 2024, 7:21 PM MDT for San Juan County, New Mexico. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2024, 7:21 PM MDT (01:21 UTC)
Expired
Aug 21, 2024, 7:45 PM MDT
In force
24 min
Issued by
NWS Albuquerque, NM
Hail
0.00 in
Wind
50

County San Juan County, NM

The radar

The Albuquerque radar (KABX), 207 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 7:41 PM MDTTSTM WND GST 663 W Farmington, NMASOS station KFMN Farmington Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2024-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2024-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4197 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WWUS85 KABQ 220121
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
721 PM MDT Wed Aug 21 2024
 
NMZ201-203-204-220145-
Far Northwest Highlands-Northwest Highlands-Northwest Plateau-
721 PM MDT Wed Aug 21 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN RIO ARRIBA AND
NORTHEASTERN SAN JUAN COUNTIES THROUGH 745 PM MDT...

At 720 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Shiprock to 12 miles south of
Turley. Movement was north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Farmington, Bloomfield, Aztec, Navajo Dam, Kirtland, NAPI
Headquarters, Fruitland, Upper Fruitland, Archuleta, and Navajo Lake
State Park.

This includes the following highways...
 Highway 550 between Mile Markers 129 and 174.
 Highway 64 between Mile Markers 27 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3700 10737 3641 10781 3643 10856 3700 10866
TIME...MOT...LOC 0120Z 201DEG 36KT 3662 10865 3657 10774 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Guyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 21, 5:50 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 21, 5:50 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
550 PM MDT Wed Aug 21 2024

...New AVIATION...

.SYNOPSIS...
Issued at 249 PM MDT Wed Aug 21 2024

The recent intense heat will give way to more typical weather for
late August for much of central and western NM. The coverage of
showers and thunderstorms will increase farther east toward the
Rio Grande Valley and central mountain chain through the end of
the week. Unfortunately, eastern NM will remain mostly dry and
very hot with widespread 90s and low 100s. Greater coverage of
storms is possible by the weekend and early next week with even
cooler temperatures for the entire region. Flash flooding may
occur for areas that pick up several rounds of heavy rainfall,
especially wildfire burn scars.

&&

.SHORT TERM...
(This evening through Thursday night)
Issued at 249 PM MDT Wed Aug 21 2024

Thunderstorms have developed with daytime heating over the higher
terrain especially along the Continental Divide and the northern
mountains. Moisture over the region is just not quite robust enough
to support persistent updrafts so any storms will pulse in intensity
and be short lived. Outflow boundary collisions will provide
additional activity later this afternoon over NW New Mexico and
could linger into the night.

Tomorrow the upper level high pressure over eastern NM should slowly
move into TX allowing for monsoon moisture to set up more solidly
over western NM. Latest HREF seems to point towards an area from
Grants NNW towards Chama as the most favored areas for heavy
rainfall and storms. WPC has a slight risk of excessive rainfall for
much of the Four Corners with PWATs forecast to be near 1-1.2
inches. This seems to be on the high side compared to the moisture
currently over AZ so there is lower confidence in there being this
much moisture available for storms and heavy rainfall. Given the
questions in moisture and coverage expected, the slight risk of
excessive rainfall may be overdone. Upper level flow will be
increasing from the SW as well so storms should be moving enough to
limit to flooding. It will take storms moving over the same areas to
get any kind of flooding. Showers and storms quite possibly get into
the ABQ metro area in the late evening hours mainly on the west
side. There could be some brief heavy rainfall with this kind of
activity but also gusty winds/blowing dust with storm outflow.

Last but not least will be the heat risk for tomorrow. High
temperatures forecast for Thursday should be lower with the
increased storm activity over W and N NM. The forecast still holds
onto low/mid 90s in the ABQ metro area which will be just cool
enough to not need a heat advisory. We will most likely need a heat
advisory for Chaves Co and maybe up through Roosevelt and Curry
Counties. Roswell should hit around 105 degrees again with Clovis
getting close to that mark.

The upper level high pressure becomes more firmly established over
TX/OK so a similar pattern should be in place over New Mexico on
Friday.

&&

.LONG TERM...
(Friday through Sunday)
Issued at 249 PM MDT Wed Aug 21 2024

The overall longwave pattern will have changed very little by
Friday as a 597dm high center focuses near Wichita Falls, TX and
an H5 low moves into northern CA. The axis of monsoon moisture
will be draped from south to north across western NM. PWATs will
average 1.1" within the plume. Sufficient heating and instability
will lead to at least scattered storms over central and western
NM. The greatest coverage will focus along the Cont Divide with
south to north storm motion allowing for some training cells.

Not much change is expected Saturday and Sunday as the moisture
axis remains draped from S/SW to N/NE across western NM. The H5
low that was moving into northern CA will have weakened and washed
out across the Great Basin by the weekend. This will allow storm
motions to become more erratic with a general N/NE drift. The risk
for locally heavy rainfall will increase with PWATs increasing to
around 1.2" over western NM. Temps will cool closer to normal for
central and western areas with the greater storm coverage. Eastern
NM will remain hot. One last day of Heat Advisories may be needed
for Roswell Friday with highs near 105F, then temps trend closer
to 100F over the weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 544 PM MDT Wed Aug 21 2024

At 545pm...SHRA/TS stretched from near Lordsburg north to Gallup
and Shiprock then across northern NM to near Raton and Clayton.
Some of the stronger cells may produce outflow wind gusts near
50kt with brief MVFR vsbys in heavy rainfall. Precip will linger
west of the Cont Divide thru the predawn hours again tonight while
clearing occurs elsewhere. A more significant batch of SHRA/TS
will develop over central and western NM Thursday after 11am then
move north and east toward the RGV. This activity will be more
organized than today with larger clusters of rainfall. Convective
outflows may exceed 45kt along with locally heavy rainfall west
of the central mt chain.

&&

.FIRE WEATHER...
Issued at 249 PM MDT Wed Aug 21 2024

Critical fire weather conditions are not expected through at least
the next seven days. Chances for wetting storms will increase across
western and central NM tomorrow as monsoon moisture moves into the
region. Eastern NM remains on the dry side but winds remain below
critical thresholds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  86  62  86 /  30  40  70  50
Dulce...........................  51  86  50  83 /  30  60  70  60
Cuba............................  56  85  55  83 /  40  50  60  70
Gallup..........................  57  84  55  85 /  50  80  50  60
El Morro........................  56  81  54  81 /  60  80  60  80
Grants..........................  57  85  55  85 /  50  80  50  70
Quemado.........................  56  82  55  83 /  50  80  50  70
Magdalena.......................  62  87  61  85 /  10  50  30  60
Datil...........................  57  82  55  82 /  30  80  40  70
Reserve.........................  57  87  55  88 /  30  80  50  70
Glenwood........................  65  92  64  92 /  30  70  50  60
Chama...........................  50  79  49  75 /  40  50  60  70
Los Alamos......................  62  85  60  83 /  20  40  40  60
Pecos...........................  61  86  59  83 /  10  30  20  50
Cerro/Questa....................  53  84  53  81 /  20  30  40  50
Red River.......................  49  74  49  71 /  20  40  40  50
Angel Fire......................  44  78  45  75 /  10  30  20  50
Taos............................  54  87  54  84 /  20  30  30  40
Mora............................  53  84  53  81 /  10  30  20  50
Espanola........................  61  94  60  91 /  20  30  40  40
Santa Fe........................  62  87  61  85 /  10  30  30  50
Santa Fe Airport................  62  90  60  89 /  10  30  30  40
Albuquerque Foothills...........  68  93  66  91 /  10  30  40  40
Albuquerque Heights.............  66  95  65  93 /  10  30  40  40
Albuquerque Valley..............  65  97  65  95 /  10  30  40  30
Albuquerque West Mesa...........  68  95  66  93 /  20  30  40  40
Belen...........................  64  96  63  95 /  10  20  30  30
Bernalillo......................  66  97  64  96 /  10  30  40  40
Bosque Farms....................  63  96  62  94 /  10  20  30  30
Corrales........................  67  97  65  95 /  10  30  40  40
Los Lunas.......................  65  96  64  94 /  10  20  30  30
Placitas........................  65  93  63  92 /  10  30  30  40
Rio Rancho......................  67  95  65  94 /  20  30  40  40
Socorro.........................  68  98  66  97 /   5  30  20  30
Sandia Park/Cedar Crest.........  59  87  58  85 /  10  30  30  50
Tijeras.........................  62  90  60  90 /  10  30  30  50
Edgewood........................  57  90  56  90 /   5  30  20  40
Moriarty/Estancia...............  54  91  55  90 /   5  20  20  40
Clines Corners..................  59  87  57  85 /   5  20  20  30
Mountainair.....................  59  89  58  88 /   0  20  20  40
Gran Quivira....................  59  89  58  88 /   0  20  20  40
Carrizozo.......................  66  93  65  93 /   0  20  20  30
Ruidoso.........................  62  85  60  85 /   0  30  10  30
Capulin.........................  57  88  57  86 /  20  20  20  20
Raton...........................  57  91  56  89 /  10  20  20  20
Springer........................  57  92  57  91 /  10  20  20  10
Las Vegas.......................  57  88  56  86 /  10  20  20  40
Clayton.........................  64  96  65  94 /  10   5  10   5
Roy.............................  61  92  60  90 /  10  10  20  10
Conchas.........................  64 100  66  98 /   5   5  20   5
Santa Rosa......................  64  95  63  93 /   5  10  10  10
Tucumcari.......................  66 100  67 101 /   0   0  10   0
Clovis..........................  71 103  71 100 /   0   0   5   0
Portales........................  70 103  71 100 /   0   0   0   0
Fort Sumner.....................  66 100  68  99 /   0   5  10   5
Roswell.........................  72 105  73 104 /   0   5   5   0
Picacho.........................  66  97  65  96 /   0  10   5  10
Elk.............................  62  95  62  94 /   0  20   5  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for NMZ219-238.

&&

SHORT TERM...39
LONG TERM....42
AVIATION...42

In the hours before

Special weather statement, Aug 21, 5:36 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
536 PM MDT Wed Aug 21 2024

NMZ202-205-206-220000-
West Central Plateau-Chuska Mountains-West Central Mountains-
536 PM MDT Wed Aug 21 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MCKINLEY COUNTY
THROUGH 600 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rock Springs, or near Gallup, moving north at 10 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Airport indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gallup, Yah-Ta-Hey, Rock Springs, Red Rock State Park, Twin Lakes,
Mentmore, Allison, and Gamerco.

This includes Interstate 40 between Mile Markers 12 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3543 10867 3541 10889 3568 10899 3573 10865
TIME...MOT...LOC 2335Z 171DEG 10KT 3557 10881

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Guyer
Special weather statement, Aug 21, 6:23 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
623 PM MDT Wed Aug 21 2024

NMZ201-202-205-220100-
West Central Plateau-Chuska Mountains-Northwest Plateau-
623 PM MDT Wed Aug 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCKINLEY AND
SOUTHWESTERN SAN JUAN COUNTIES THROUGH 700 PM MDT...

At 623 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sheep Springs, or 37 miles north of Gallup, moving north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sheep Springs, Brimhall Nizhoni, Tohatchi, Coyote Canyon, and
Naschitti.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3625 10882 3614 10843 3574 10858 3583 10884
TIME...MOT...LOC 0023Z 194DEG 17KT 3606 10866

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Guyer
Special weather statement, Aug 21, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
721 PM MDT Wed Aug 21 2024

NMZ201-203-204-220145-
Far Northwest Highlands-Northwest Highlands-Northwest Plateau-
721 PM MDT Wed Aug 21 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN RIO ARRIBA AND
NORTHEASTERN SAN JUAN COUNTIES THROUGH 745 PM MDT...

At 720 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Shiprock to 12 miles south of
Turley. Movement was north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Farmington, Bloomfield, Aztec, Navajo Dam, Kirtland, NAPI
Headquarters, Fruitland, Upper Fruitland, Archuleta, and Navajo Lake
State Park.

This includes the following highways...
 Highway 550 between Mile Markers 129 and 174.
 Highway 64 between Mile Markers 27 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3700 10737 3641 10781 3643 10856 3700 10866
TIME...MOT...LOC 0120Z 201DEG 36KT 3662 10865 3657 10774

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:23 PM MDTSpecial Weather StatementABQ37 min
Aug 21, 7:48 PM MDTSpecial Weather StatementABQSan Juan42 min
Aug 21, 8:13 PM MDTSpecial Weather StatementABQBernalillo32 min
Aug 22, 1:42 AM MDTHeat AdvisoryABQChaves, Curry, De Baca, Quay, Roosevelt18 hr
Aug 22, 1:36 PM MDTSpecial Weather StatementABQColfax24 min
Aug 22, 1:57 PM MDTHeat AdvisoryABQChaves30 hr
Aug 22, 2:29 PM MDTSpecial Weather StatementABQ31 min
Aug 22, 3:34 PM MDTSpecial Weather StatementABQValencia26 min
Aug 22, 3:36 PM MDTSevere Thunderstorm Warning Considerable damage threatABQChaves39 min
Aug 22, 4:03 PM MDTSevere Thunderstorm WarningABQBernalillo, Valencia42 min
Aug 22, 4:18 PM MDTDust Storm WarningABQBernalillo27 min
Aug 22, 4:39 PM MDTSpecial Weather StatementABQMcKinley51 min

Nearby

Special Weather Statements in New Mexico, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.